OTC Painkillers May Cause Hearing Loss in Women: Study
Research has already linked the long-term use of ibuprofen and acetaminophen to hearing loss in men, and a new study has found that women may be at equal risk.
The study followed 116,430 female nurses aged 31 to 48 from 1995 until 2009, sending them questionnaires every two years. These questionnaires asked the nurses how frequently they used ibuprofen, acetaminophen and aspirin. By the conclusion of the study, 77,956 women were still actively participating and 23.8 percent of them were having problems with their hearing. The participant group with hearing problems was filtered to minimize the impact of risk factors, and the study concluded that those who regularly used any or all three of the painkillers had a 34 percent increased risk of developing hearing loss. Researchers also found that women who took only aspirin for pain were not at any increased risk of hearing problems, suggesting that ibuprofen and acetaminophen pose the greatest long-term risks.
“Even though these analgesics are available in the drugstore without a prescription, they are still medications and there are potential side effects,” Dr. Sharon G. Curhan, of Channing Laboratory and Brigham and Women’s Hospital, Boston told Reuters Health.
“If individuals find a need to take these types of medications regularly, they should consult with their health care professional in order to discuss the risks and benefits and to explore possible alternatives,” she advised.
Do you believe hearing loss may be linked to long term use of over the counter painkillers.
Source: The Atlantic
Share This Article